Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 64, NWS Birmingham, AL

June 26, 2018Walker County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 26, 2018, 9:43 PM CDT for Walker County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2018, 9:43 PM CDT (02:43 UTC)
Expired
Jun 26, 2018, 10:15 PM CDT
In force
32 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Walker County, AL

The radar

The Birmingham radar (KBMX), 88 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2018-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1648 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2018-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1648 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1581 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

433 
WUUS54 KBMX 270243
SVRBMX
ALC127-270315-
/O.NEW.KBMX.SV.W.0064.180627T0243Z-180627T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
943 PM CDT TUE JUN 26 2018

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Northern Walker County in central Alabama...

* Until 1015 PM CDT.

* At 943 PM CDT, a severe thunderstorm was located near Oakman, or 9
  miles southeast of Carbon Hill, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Jasper, Cordova, Oakman, Lynns Park, Holly Grove, Manchester,
  Gamble, Townley, Boldo, Walker County Airport and Cedrum Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3370 8744 3380 8752 3399 8726 3381 8710
TIME...MOT...LOC 0243Z 237DEG 23KT 3378 8743 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 6:13 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 26, 6:13 PM CDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
613 PM CDT Tue Jun 26 2018

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
Today and Tonight.

We continue with much of a status quo in our weather pattern, at
least through tonight. Convection from yesterday did lower readings
in the east, with lower dew points into the upper 60s. However, dew
points are expected to recover quickly this morning as more moist
low level flow off of the Gulf of Mexico returns into Central
Alabama around the still present Atlantic ridge. In the upper
levels, we continue to have a somewhat flat ridge across Southern
Conus. We are again expecting very warm temperatures today. The
highest readings should be in the west today. Readings may be a tad
lower in the east as the airmass recovers from yesterday. The
current heat advisory for the southwest half of Central Alabama
looks to be good, and we are not planning on adding any more
counties at this time.

Convection should again be heat induced this afternoon with
scattered thunderstorms possible once again as precipitable H2O
values remain up. Not expecting any organized severe today, but we
will get too hot not to expect some development maybe even a few
strong storms.

08

.LONG TERM...
Wednesday through Tuesday.

The ridge that has been in place over Central AL the past few days
finally breaks down slightly as a trough and low pressure system
move through the Upper Midwest and into the Great Lakes Region. The
GFS tries to stretch a weak cold front down through the TN Valley
and through Central AL Wednesday afternoon, but don't get too
excited because temps only drop 3-4 degrees. The NAM and ECMWF don't
have this discernible cold front and instead keep the system as
more of an upper level trough axis passage rather than anything
meaningful at the surface. Either way, expect some extra synoptic
forcing with the trough axis moving through, so we could see extra
cloud cover and higher coverage of afternoon
showers/thunderstorms on Wednesday. The NAM keeps the area dry,
but the GFS, ECMWF, and higher resolution CAMs develop the
afternoon precip, especially in the North and East. Therefore,
will increase PoPs for those areas. 1000-850mb thickness values
decrease slightly with the trough passage as well, so afternoon
highs could be slightly lower than the previous couple of days,
but overall, still expect borderline heat advisory criteria in the
heat indices. Will continue mention in the HWO for heat impacts
on Wednesday, but will hold off on any expansion of the heat
advisory because of the uncertainty with the "cold" front.

I wish I could say that the forecast gets easier for the second half
of the week, but it doesn't. The GFS tries to cut off a weak upper
level low from the base of the passing trough axis and retrograde is
back over Central AL on Thursday as the ridging at 850mb
strengthens. This would lead to an increase in 1000-850mb thickness
values, supporting afternoon high temps in the mid 90s or above and
continued heat advisory conditions. However, with the weak upper
level low, we could see increase synoptic lift allowing higher
coverage of afternoon convective storms, which depending on time and
location of initiation could limit the afternoon temps. Meanwhile,
the ECMWF and Canadian are more progressive and don't have the cut-
off upper level low development until the system is off the Atlantic
Coast. This would bring in the amplified ridge across Central AL
again, leading to more typical afternoon convection with heat
indices in the 100-105 range through the end of the week. Will
continue edging the forecast more towards the ECMWF and Canadian,
which meshes well with the National Blend Model for high temps
through the end of the week. Will also go closer to climo on diurnal
precipitation patterns and maintain low confidence mentions for heat
impacts in the HWO through Saturday. The determining factor for the
heat advisories for this week will likely be coverage and timing of
afternoon convection, which unfortunately will require more of a day-
to-day reassessment.

For later part of the weekend and into early next week, the GFS and
ECMWF are in decent agreement with the ridging pattern remaining in
place across the Eastern CONUS with typical summertime diurnal
thunderstorm activity. However, the center of the 850mb ridge should
shift more over the East Coast and into the Atlantic, allowing our
1000-850mb thickness values to decrease, returning Central AL to
afternoon highs in the upper 80s to near 90 degree mark. This
pattern change towards the extended is supported by NAEFS, GEFS, and
ENS, which are all showing near or above max values for mean temps
and mean geopotential heights over the Northeastern CONUS.
Therefore, will not go past Saturday for heat impacts in the HWO and
will adjust temps back towards the typical model blends.

25/Owen

&&

.AVIATION...
00Z TAF Discussion.

Afternoon convection has been confined to mainly the eastern and
southern portions of Central Alabama. The air mass at KMGM and
KTOI has already been worked over from earlier convection, so
sea-breeze initiated line of storms currently south of these
sites should weaken as it tracks southward. KMGM will likely have
the best chance of getting additional tstms since surface
temperatures are still warmer than other surrounding locations.
The HRRR model has been forecasting convective development along
the I-59 corridor between 02z and 03z as an outflow boundary
pushes into the area from the south. Went ahead and added VCTS at
KBHM, KEET, KASN, KANB for a few hours this evening for this
possibility. Expect rain free conditions by 04z. More development
likely again after 18z Wednesday, with better chances across the
northeast counties as a boundary slides southward out of
Tennessee.

58/rose

&&

.FIRE WEATHER...

Isolated to scattered afternoon storms are possible with daytime
heating for the next few days. Very warm temperatures with triple
digit heat indices will be the biggest issue for crews. Humidity
values remain high, and there are no fire weather concerns at this
time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  91  74  93  74 /  40  50  20  40  20
Anniston    72  91  74  92  75 /  40  50  20  40  20
Birmingham  74  93  76  93  76 /  30  40  20  40  20
Tuscaloosa  75  95  76  96  76 /  30  20  20  40  20
Calera      73  92  75  92  75 /  30  30  20  40  20
Auburn      74  91  74  91  75 /  40  30  20  40  20
Montgomery  75  94  75  93  77 /  30  30  10  40  20
Troy        74  93  74  92  75 /  30  30  10  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Heat Advisory from 10 AM to 8 PM CDT Wednesday for the following
counties: Autauga...Barbour...Bibb...Bullock...Chilton...
Dallas...Elmore...Fayette...Greene...Hale...Lamar...Lowndes...
Macon...Marengo...Marion...Montgomery...Perry...Pickens...Pike...
Russell...Sumter...Tuscaloosa.

Heat Advisory until 8 PM CDT this evening for the following
counties: Bibb...Chilton...Fayette...Greene...Hale...Lamar...
Marengo...Perry...Pickens...Sumter...Tuscaloosa.

&&
Hazardous weather outlook, Jun 26, 8:55 PM CDT, 48 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
855 PM CDT Tue Jun 26 2018

ALZ011>015-017>050-280500-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
855 PM CDT Tue Jun 26 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat indices will likely reach 105 degrees for portions of Central
Alabama Wednesday and Thursday afternoons. Heat indices may reach
105 degrees Friday and Saturday, but higher rain chances may limit
the number of counties from reaching heat advisory criteria.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
anticipated at this time.

In the hours before

Special weather statement, Jun 26, 5:21 PM CDT, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Birmingham AL
521 PM CDT TUE JUN 26 2018

ALZ038-262300-
Chambers AL-
521 PM CDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR CHAMBERS COUNTY UNTIL 600 PM
CDT...

At 521 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fredonia to Waverly. Movement was east at
10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Lafayette, La Fayette, Waverly, Lakeview, Cusseta, Chambers County
Lake, Fredonia, Veasey Creek Park, Denson, Amity Park, Sturkie, Oak
Bowery, Ridge Grove, Buffalo, West Chambers, Huguley, Southern
Harbor, Rocky Point and Stroud Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3273 8534 3273 8540 3274 8541 3274 8543
      3273 8543 3273 8548 3274 8549 3273 8549
      3273 8557 3274 8557 3273 8559 3290 8559
      3301 8534 3305 8522 3289 8519
TIME...MOT...LOC 2221Z 253DEG 10KT 3297 8533 3275 8557

89^GSatterwhite
Special weather statement, Jun 26, 5:32 PM CDT, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Birmingham AL
532 PM CDT TUE JUN 26 2018

ALZ028-029-262300-
Clay AL-Randolph AL-
532 PM CDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDOLPH AND
NORTHEASTERN CLAY COUNTIES UNTIL 600 PM CDT...

At 532 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lineville, moving northeast at 5 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lineville, Ashland, Lake Wedowee, Barfield, Fosters Cross Roads,
Cragford and Ofelia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3329 8554 3320 8584 3328 8600 3335 8593
      3346 8562 3339 8549
TIME...MOT...LOC 2232Z 247DEG 6KT 3333 8576

89^GSatterwhite
Local storm report, Jun 26, 6:14 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
614 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     LIGHTNING        1 WNW BALLANTRAE        33.26N 86.76W
06/25/2018                   SHELBY             AL   FIRE DEPT/RESCUE

            LIGHTNING STRUCK A HOUSE IN THE BALLANTRAE
            COMMUNITY AROUND 2:42 PM ON 25 JUNE 2018.
            ONE HOMEOWNER WAS PRESENT DURING THE STRIKE,
            BUT DID NOT SUFFER ANY INJURIES, AND LEFT
            ONCE SMOKE DETECTORS ALERTED TO AN ONGOING
            FIRE THAT WAS OUT-OF-VIEW AT THE TIME. THE
            FIRE THEN SPREAD ACROSS THE HOME, AIDED BY
            WIND.

&&

GMS
Special weather statement, Jun 26, 6:15 PM CDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Birmingham AL
615 PM CDT TUE JUN 26 2018

ALZ039-270000-
Marengo AL-
615 PM CDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARENGO COUNTY UNTIL
700 PM CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sweet Water, or 14 miles northwest of Thomasville, moving northeast
at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sweet Water, Shawnee, Nanafalia, Magnolia, Wayne, Surginer, Miller,
Dixons Mill, Vineland, Half Acre, Octagon, Clayhill, Nicholsville and
Calvary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3228 8781 3212 8762 3205 8762 3199 8771
      3199 8791 3212 8801
TIME...MOT...LOC 2315Z 233DEG 6KT 3209 8787

89^GSatterwhite
Special weather statement, Jun 26, 6:42 PM CDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Birmingham AL
642 PM CDT TUE JUN 26 2018

ALZ039-270030-
Marengo AL-
642 PM CDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARENGO COUNTY UNTIL 730 PM
CDT...

At 641 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Myrtlewood to Linden to Magnolia. Movement
was northeast at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Linden, Jefferson, Thomaston, Sweet Water, Myrtlewood, Faunsdale,
Dayton, Freddie Jones Field, Pin Hook, Consul, Magnolia, Wayne,
Miller, Chickasaw State Park, Half Acre, Old Spring Hill, Octagon and
Calvary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3231 8798 3230 8797 3231 8794 3228 8794
      3229 8793 3231 8793 3235 8799 3248 8783
      3247 8753 3231 8752 3231 8747 3227 8747
      3227 8751 3225 8752 3213 8752 3213 8762
      3207 8762 3206 8764 3210 8792 3228 8802
TIME...MOT...LOC 2341Z 239DEG 14KT 3231 8795 3228 8778 3215 8764
Special weather statement, Jun 26, 9:31 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
931 PM CDT TUE JUN 26 2018

ALZ015-270315-
Walker AL-
931 PM CDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALKER COUNTY UNTIL 1015
PM CDT...

At 930 PM CDT, Doppler radar was tracking a strong thunderstorm near
Boley Springs, or 11 miles south of Carbon Hill, moving northeast at
30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jasper, Cordova, Parrish, Oakman, Sipsey, Curry, Rocky Hollow, Smith
Dam, Lynns Park, Smith Lake, Empire, West Corona, Cedrum Area, Holly
Grove, Raccoon Branch, Powellville, Manchester, Gamble, Corona and
Battle Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3396 8713 3396 8711 3392 8708 3390 8710
      3389 8709 3389 8701 3387 8700 3386 8697
      3384 8695 3383 8695 3365 8742 3369 8743
      3369 8753 3382 8753 3400 8723 3398 8720
      3400 8719 3400 8717
TIME...MOT...LOC 0230Z 237DEG 24KT 3372 8751

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 9:31 PM CDTSpecial Weather StatementBMXWalker44 min
Jun 26, 10:03 PM CDTSpecial Weather StatementBMXFayette42 min
Jun 26, 10:16 PM CDTSpecial Weather StatementBMXWalker29 min
Jun 27, 1:16 PM CDTSpecial Weather StatementBMXCherokee44 min
Jun 27, 2:19 PM CDTSevere Thunderstorm WarningBMXCherokee26 min
Jun 27, 2:23 PM CDTSpecial Weather StatementBMXWalker52 min
Jun 27, 2:35 PM CDTAreal Flood AdvisoryBMXCherokee115 min
Jun 27, 2:41 PM CDTSpecial Weather StatementBMXTuscaloosa49 min
Jun 27, 2:45 PM CDTSpecial Weather StatementBMXCherokee45 min
Jun 27, 2:48 PM CDTSpecial Weather StatementBMXPickens27 min
Jun 27, 3:04 PM CDTSpecial Weather StatementBMXBlount41 min
Jun 27, 3:12 PM CDTSpecial Weather StatementBMXJefferson33 min
Jun 27, 3:30 PM CDTSpecial Weather StatementBMXJefferson45 min
Jun 27, 3:36 PM CDTSpecial Weather StatementBMXCherokee, Etowah39 min
Jun 27, 4:04 PM CDTSpecial Weather StatementBMXCalhoun, Cleburne, St. Clair41 min
Jun 27, 4:06 PM CDTAreal Flood AdvisoryBMXCherokee114 min
Jun 27, 4:08 PM CDTSpecial Weather StatementBMXTuscaloosa37 min
Jun 27, 4:17 PM CDTSpecial Weather StatementBMXCherokee43 min
Jun 27, 4:31 PM CDTSpecial Weather StatementBMXShelby29 min
Jun 27, 4:40 PM CDTSpecial Weather StatementBMXCalhoun, Cleburne, Talladega65 min
Jun 27, 5:16 PM CDTSpecial Weather StatementBMXClay, Randolph59 min
Jun 27, 5:18 PM CDTSpecial Weather StatementBMXShelby27 min
Jun 27, 5:48 PM CDTSpecial Weather StatementBMXCoosa42 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.